Minnesota, 2022

Winter Weather in Minnesota, February 24 to 25, 2022

February 24 to 25, 2022 · NWS ARX · 1 event in 1 county or zone

Light snow fell across southeast Minnesota from the afternoon of February 24th into the morning of the 25th. This left roads snow covered across the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
10
Property damage
$16,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Light snow fell across southeast Minnesota from the afternoon of February 24th into the morning of the 25th. This left roads snow covered across the region. A multi-vehicle accident with several injuries occurred during the morning of the 25th in Rochester (Olmsted County). A vehicle lost control, slid into the path of school bus and then collided with another vehicle. Seven children on the bus sustain injuries along with three people in the vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 24, 2:18 PM CST, 52 minutes earlier.

Area forecast discussion, Feb 24, 2:18 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
218 PM CST Thu Feb 24 2022

.DISCUSSION...(This evening through Thursday)
Issued at 215 PM CST Thu Feb 24 2022

Key Messages...

- Widespread 1 to 3 inches of light snow through tonight

Tonight...

Our light snow event is just about to unfold with a couple different
forcing mechanisms still at play. Band of ~500mb frontogenetic
forcing continues to slowly lift northward, generating an
underwhelming band of light snow over our northern counties. Some
drier air in the low levels has delayed snow onset a bit longer than
originally expected, but there seems to be enough momentum now from
the strengthening lift given increasing number of snowfall
observations just outside our area. Have also had some sneaky lake
effect snow showers/flurries creep into central/southwest Wisconsin
since late morning. That should help to prime the lower levels for
once stronger QG forcing arrives later this afternoon-evening.

Water vapor shows a mid-level shortwave tightening up over the
Central Plains early this afternoon, which will slide through the
area this evening. Overall impression of this system is that it's
looking a little less impressive in terms of forcing and potential
QPF amounts. Dprog/dt of WPC superensemble QPF shows the mean has
decreased a bit across the majority of the forecast area. Looks like
most of the area will range from 0.10 to 0.15" QPF, highest within
this afternoon's band across the north. There still looks to be a
relative minimum over our central Wisconsin counties.

Did increase snow ratios more across the south where forecast
soundings reside within a deep dendritic growth zone for the longest
(several hours). Went closer to 22:1 into this evening, but could
very well end up higher than that during the height of accumulation.
Further north, looks like colder air aloft will be quicker to cool
the column outside the favorable DGZ, likely producing more
columns/plates than dendrites. Overall net effect of slightly higher
snow ratios and slightly lower QPF didn't alter the going snow
forecast all that much. Still looking like a widespread 2 to 3
inches for much of the area, but some could certainly end up with
closer to 1 inch, especially central WI. Small chance for closer to
4 inches within the northern snow band. No changes were made to the
inherited Winter Weather Advisory. Snow should taper off pretty
quickly from west to east after midnight.

Friday and Friday Night...

High pressure will gradually build across the area. This will result
in the clouds gradually decreasing during the day. High temperatures
will range from the mid teens to mid-20s. The combination of mostly
clear skies and light winds will allow temperatures to fall into the
single digits above and below zero. The coldest temperature will be
found in central Wisconsin.

Weekend...

While a cold front will move through the region on Saturday, it
continues to look like it will be a dry weekend. As the pressure
gradient increases on Saturday afternoon and evening ahead of this
front, winds will gust into the 20 to 30 mph range. High
temperatures on both days will range from the mid-20s to mid-30s.

Monday through Wednesday...

While the models are in agreement that there will be a series of
northern stream shortwaves moving through the Upper Midwest, there
continues to be differences on far southwest these system will
track. The operational GFS is by far the furthest southwest with
it's track of these systems and as a result, it brings more
rain/snow chances to the area than either the operational ECMWF or
Canadian. For now kept the forecast dry. High temperatures will
range from the upper 20s to lower 40s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1145 AM CST Thu Feb 24 2022

A band of snow will set up north of RST this afternoon, while an
upper level disturbance encroaching from the south brings more
widespread snow into the area by late afternoon. For RST and LSE,
it looks like snow will begin around 21 to 22Z, but that could be
delayed by another hour or so if dry air holds on a bit longer in
the low levels. The fluffy snow will continue to fall steadily
through the evening hours, tapering off at the TAF sites by 08 to
08Z. Maybe some lingering flurries for a while thereafter. Looking
like around 2 to 3 inches for both sites.

Accompanying the snow will be MVFR ceilings and IFR visibilities.
Some guidance suggests a chance for IFR ceilings late tonight into
Friday morning, but confidence is low. Light northeast winds will
back to the northwest late tonight, becoming more westerly Friday
morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 3 AM CST Friday for WIZ054-055-061.

MN...NONE.
IA...Winter Weather Advisory until 3 AM CST Friday for IAZ008>011-018-
     019-029-030.

&&

DISCUSSION...Kurz/Boyne
AVIATION...Kurz
Hazardous weather outlook, Feb 24, 3:55 AM CST, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
355 AM CST Thu Feb 24 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-251100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
355 AM CST Thu Feb 24 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa...and southwest into central
Wisconsin.

.DAY ONE...Today and Tonight

Light snow this afternoon through the evening. Fluffy
accumulations from 2 to 3 inches currently expected. The evening
commute will be impacted.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Olmsted

When
February 24, 3:10 PM CST to February 25, 9:00 AM CST
Where
Olmsted forecast zone
Injuries
0 direct, 10 indirect
Property damage
$16,000
Reported by
Broadcast Media
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

A total of ten people were injured in a three vehicle accident in Rochester. The first vehicle lost control on a snow covered road, slid into the path of a school bus and then collided with another vehicle. Seven children on the bus were injured in the accident. A light snow event from the afternoon of February 24th into the morning of the 25th caused the roads to be snow covered and slippery.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009997.